Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Restricting means for suicide is a key element in suicide prevention strategies of all countries where these have been introduced. Preventing deaths from analgesic overdoses is highlighted in the National Suicide Prevention Strategy for England. The problem of self-poisoning with the prescription-only drug co-proxamol (dextropropoxyphene plus paracetamol) has received attention in several countries. We have conducted a review of the international literature related to possible strategies to tackle this problem. In England and Wales in 1997-1999, 18% of drug-related suicides involved co-proxamol; these constituted 5% of all suicides. Death usually results from the toxic effects of dextropropoxyphene on respiration or cardiac function. Death from co-proxamol overdose may occur rapidly, the lethal dose can be relatively low, and the effects are potentiated by alcohol and other CNS depressants. The majority of co-proxamol overdose deaths occur before hospital treatment can be received. The risk can extend to others in the household of the person for whom the drug is prescribed. While there is limited evidence that educational strategies have been effective in reducing deaths from co-proxamol poisoning, initiatives in Scandinavia, Australia and the UK to restrict availability of co-proxamol have produced promising results. Given the paucity of evidence for superior therapeutic efficacy of co-proxamol over other less toxic analgesics, there are good reasons to question whether it should continue to be prescribed.

Original publication

DOI

10.1093/qjmed/hci026

Type

Journal article

Journal

QJM

Publication Date

03/2005

Volume

98

Pages

159 - 170

Keywords

Acetaminophen, Age Distribution, Analgesics, Non-Narcotic, Dextropropoxyphene, Drug Combinations, Drug Overdose, Humans, Suicide, United Kingdom